Alert archive / Texas / Tornado Warnings in 2023
Tornado Warning 24, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Jun 13, 2023, 8:01 PM CDT for Gray County, Wheeler County, Texas. It was in force for 29 min. 16 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2023, 8:01 PM CDT (01:01 UTC)
- Expired
- Jun 13, 2023, 8:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 4.5 in
Counties Gray County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 109 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 8:01 PM CDT | HAIL 4.5 | 7 N Mclean, TX | Time estimated from radar. |
| Jun 13, 8:01 PM CDT | HAIL 4.5 | 7 N Mclean, TX | Time estimated from radar. |
| Jun 13, 8:01 PM CDT | HAIL 4.5 | 7 N Mclean, TX | Time estimated from radar. |
| Jun 13, 8:01 PM CDT | HAIL 4.5 | 7 N Mclean, TX | Time estimated from radar. |
| Jun 13, 8:04 PM CDT | HAIL 4 | 6 Wsw Kellerville, TX | Corrects previous hail report from 6 WSW Kellerville. Corrected for time and report source. Hail was still on ground at 841 PM CDT. Multiple reports via social media with up to softball sized hail. Time of hailfall estimated from radar. |
| Jun 13, 8:04 PM CDT | HAIL 4 | 6 Wsw Kellerville, TX | Corrects previous hail report from 6 WSW Kellerville. Corrected for time and report source. Hail was still on ground at 841 PM CDT. Multiple reports via social media with up to softball sized hail. Time of hailfall estimated from radar. |
| Jun 13, 8:04 PM CDT | HAIL 4 | 6 Wsw Kellerville, TX | Corrects previous hail report from 6 WSW Kellerville. Corrected for time and report source. Hail was still on ground at 841 PM CDT. Multiple reports via social media with up to softball sized hail. Time of hailfall estimated from radar. |
| Jun 13, 8:04 PM CDT | HAIL 4 | 6 Wsw Kellerville, TX | Corrects previous hail report from 6 WSW Kellerville. Corrected for time and report source. Hail was still on ground at 841 PM CDT. Multiple reports via social media with up to softball sized hail. Time of hailfall estimated from radar. |
| Jun 13, 8:08 PM CDT | HAIL 2.75 | 2 Nnw Mclean, TX | Wind driven from the RFD. |
| Jun 13, 8:08 PM CDT | HAIL 2.75 | 2 Nnw Mclean, TX | Wind driven from the RFD. |
| Jun 13, 8:08 PM CDT | HAIL 2.75 | 2 Nnw Mclean, TX | Wind driven from the RFD. |
| Jun 13, 8:08 PM CDT | HAIL 2.75 | 2 Nnw Mclean, TX | Wind driven from the RFD. |
| Jun 13, 8:15 PM CDT | TSTM WND GST 74 | 1 E Mclean, TX | |
| Jun 13, 8:15 PM CDT | TSTM WND GST 74 | 1 E Mclean, TX | |
| Jun 13, 8:15 PM CDT | TSTM WND GST 74 | 1 E Mclean, TX | |
| Jun 13, 8:15 PM CDT | TSTM WND GST 74 | 1 E Mclean, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 2:26 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1088 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1499 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 10.5
The text
As transmitted.
709
WFUS54 KAMA 140101
TORAMA
TXC179-483-140130-
/O.NEW.KAMA.TO.W.0024.230614T0101Z-230614T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
801 PM CDT Tue Jun 13 2023
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
Southwestern Wheeler County in the Panhandle of Texas...
Southeastern Gray County in the Panhandle of Texas...
* Until 830 PM CDT.
* At 800 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles west of Kellerville, or 22 miles southeast of
Pampa, moving southeast at 45 mph.
HAZARD...Tornado and grapefruit size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Mclean and Kellerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3518 10040 3518 10052 3534 10076 3541 10072
3535 10029
TIME...MOT...LOC 0100Z 302DEG 40KT 3535 10065
TORNADO...RADAR INDICATED
MAX HAIL SIZE...4.50 IN
$$
DGW2 follow-up statements
905
WWUS54 KAMA 140109
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
809 PM CDT Tue Jun 13 2023
TXC179-483-140130-
/O.CON.KAMA.TO.W.0024.000000T0000Z-230614T0130Z/
Wheeler TX-Gray TX-
809 PM CDT Tue Jun 13 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHWESTERN WHEELER AND EAST CENTRAL GRAY COUNTIES...
At 809 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles northeast of Mclean, or 17 miles west of
Shamrock, moving southeast at 45 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Kellerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3518 10040 3518 10052 3526 10063 3538 10059
3535 10029
TIME...MOT...LOC 0109Z 302DEG 40KT 3530 10055
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75IN
$$
DGW280
WWUS54 KAMA 140126
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
826 PM CDT Tue Jun 13 2023
TXC179-483-140135-
/O.EXP.KAMA.TO.W.0024.000000T0000Z-230614T0130Z/
Wheeler TX-Gray TX-
826 PM CDT Tue Jun 13 2023
...THE TORNADO WARNING FOR SOUTHWESTERN WHEELER AND EAST CENTRAL GRAY
COUNTIES WILL EXPIRE AT 830 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Texas.
LAT...LON 3518 10040 3518 10052 3526 10063 3538 10059
3535 10029
TIME...MOT...LOC 0125Z 302DEG 40KT 3521 10037
$$
DGWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 13, 6:23 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 13, 6:23 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 623 PM CDT Tue Jun 13 2023 ...New AVIATION... .SHORT TERM ... (This evening through Wednesday night) Issued at 240 PM CDT Tue Jun 13 2023 The main concern for this short-term period will be on the potential for severe thunderstorms this afternoon into at least a portion of the evening hours. The rest of the short-term period is expected to be dry. As of 2:30 PM, a discrete supercellular thunderstorm is moving into the Oklahoma Panhandle and intensifying. Leftover morning clouds are largely breaking up across the Panhandles and destabilization is occurring... especially in the northwest where mesoanalysis suggests there is already 1500-2500 J/kg SBCAPE/1000 J/kg MLCAPE and 50-70 kts 0-6km shear. The expectation is that this thunderstorm will develop into a healthy supercell and continue to intensify with an increasing threat for large hail. Over the next several hours, models are suggesting that the downstream environment in the northern and eastern Texas Panhandle will grow increasingly more unstable, increasing concerns for very large hail to occur. A few CAMs indicate some potential for winds up to 65-70 mph as well. Finally, there is a low chance for at least an attempt at in the late afternoon/early evening hours. The limiting factor will be weak low-level winds, but if a storm merger manages to happen as suggested by a couple CAMs, that may help the tornadogenesis process briefly. The threat for very large hail may wane some in the far eastern Texas Panhandle due to the loss of daytime heating, but at least some threat for large hail will remain. The thunderstorm threat should move out of the Panhandles this evening. The Panhandles will dry out and warm up tomorrow with highs in the mid-80s expected in the south and upper 70s/low 80s in the north. Vanden Bosch && .LONG TERM ... (Thursday through next Monday) Issued at 240 PM CDT Tue Jun 13 2023 Model agreement continues to hold the ridging pattern for this weekend and next week. However, potential for breaks are still possible, which could bring more active weather to the Panhandles. Starting Thursday a shortwave is expected to follow a jet streak into the region, which will allow a weakening of the ridge that evening and overnight. Thunderstorm and shower development will likely follow, but the strength and spread will have to rely on the placement of the dry line. Currently, the latest GFS runs are seeing a more dry cut with the dry line expected in the eastern half of the Panhandles. However given the residual moisture still hanging around from recent flooding and the weak advection of the dry air, this scenario is becoming less likely. The ECMWF, has already started to pick up on this potential with its latest runs keeping the dry line further west, which will aid in better thunderstorm development over the area. Regardless, any storms that do develop will likely hold into Friday with the shortwave not making a full exit till later that day. Heading the into the weekend, drier weather is still the more likely scenario as surface winds return from the southwest and more dry air advects into the area. Chances of showers do exist with some models hinting at some minor shortwave disturbances moving across the ridge. However, best chances of any precipitation will be in the northern half of the Panhandles with Friday night into Saturday morning seeing about a 20 to 30 % chances and Sunday through Tuesday staying under 10%. As for temperatures, a warming trend does look possible over the weekend with afternoon temperatures rising into the 90s by Saturday. Potential also exists for some of our southern locations to start nearing the triple digits by Sunday and Monday. Meanwhile, overnight lows will run from the 50s to mid-60s by the start of next week. 11 && .AVIATION... (00Z TAFS) Issued at 611 PM CDT Tue Jun 13 2023 VFR conditions expected through the 00Z TAF period. VCTS conditions at times throughout the first few hours for KGUY and perhaps even KAMA. Winds at times maybe erratic if thunderstorms move directly over TAF site. Once we go past 03-05Z, precipitation along with any thunderstorm chances should move east and south of all TAF sites. Winds overall will be variable around 5-10 kts Meccariello && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 58 84 61 93 / 10 0 0 0 Beaver OK 55 81 56 88 / 50 10 0 20 Boise City OK 51 79 53 85 / 30 0 0 10 Borger TX 58 87 60 94 / 30 0 0 10 Boys Ranch TX 56 85 58 93 / 10 0 0 0 Canyon TX 58 85 59 93 / 10 0 0 0 Clarendon TX 60 84 60 92 / 20 0 0 10 Dalhart TX 52 82 53 87 / 20 0 0 0 Guymon OK 53 82 55 88 / 50 0 0 20 Hereford TX 57 87 58 93 / 10 0 0 0 Lipscomb TX 55 83 59 89 / 50 0 0 20 Pampa TX 57 84 60 90 / 40 0 0 10 Shamrock TX 59 84 60 91 / 30 0 0 20 Wellington TX 60 85 63 94 / 20 0 0 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...52 LONG TERM....11 AVIATION...29
Hazardous weather outlook, Jun 13, 2:55 PM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 255 PM CDT Tue Jun 13 2023 OKZ001>003-TXZ001>020-317-140800- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 255 PM CDT Tue Jun 13 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. A Severe Thunderstorm Watch is in effect across the Oklahoma Panhandle and the northern Texas Panhandle. Thunderstorms are expected this afternoon into this evening across all of the area except the far southern Texas Panhandle. Severe thunderstorms would be possible with very large hail and damaging winds the primary hazards. Also, any storms that develop during this time period will be capable of producing heavy rainfall, which may lead to flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms may occur in portions of the northern Panhandles Thursday and Friday. At this time, the probability for widespread severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Jun 13, 7:01 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Amarillo TX
701 PM CDT Tue Jun 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM Tstm Wnd Gst 1 NNW Stinnett 35.84N 101.45W
06/13/2023 M63 MPH Hutchinson TX Mesonet
&&Local storm report, Jun 13, 7:44 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
744 PM CDT Tue Jun 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM Hail 1 SSW Pampa 35.53N 100.97W
06/13/2023 E2.00 inch Gray TX Public
Wind driven hail.
&&
SSLocal storm report, Jun 13, 7:45 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
745 PM CDT Tue Jun 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM Tstm Wnd Gst 2 ESE Pampa 35.54N 100.93W
06/13/2023 M75 MPH Gray TX Mesonet
&&
SSLocal storm report, Jun 13, 7:48 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
748 PM CDT Tue Jun 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM Hail 2 ENE Kingsmill 35.50N 101.03W
06/13/2023 E1.75 inch Gray TX Broadcast Media
&&
SSLocal storm report, Jun 13, 7:59 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
759 PM CDT Tue Jun 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM Tstm Wnd Dmg 1 SSE Pampa 35.53N 100.96W
06/13/2023 Gray TX Public
Several large tree branches snapped along
South Cuyler Street in Pampa.
&&Local storm report, Jun 13, 8:01 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
801 PM CDT Tue Jun 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Hail 2 S Pringle 35.92N 101.46W
06/13/2023 E1.75 inch Hutchinson TX Public
Via social media. Also included reports of
damaged vegetation.
&&
SSThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:08 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Hutchinson, Roberts | 52 min |
| Jun 13, 7:15 PM CDT | Tornado Warning | AMA | Gray, Hutchinson, Roberts | 30 min |
| Jun 13, 7:33 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Donley, Gray, Roberts, Wheeler | 57 min |
| Jun 13, 7:43 PM CDT | Tornado Warning | AMA | Gray, Roberts | 7 min |
| Jun 13, 8:14 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Wheeler | 59 min |
| Jun 13, 8:24 PM CDT | Tornado Warning | AMA | Collingsworth, Wheeler | 51 min |
| Jun 13, 8:43 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Wheeler | 32 min |
| Jun 13, 9:11 PM CDT | Special Weather Statement | AMA | Collingsworth | 34 min |
| Jun 14, 5:05 PM CDT | River Flood Advisory | AMA | Hansford | 26 hr |
Nearby
Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.